Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 54, NWS Sioux Falls, SD

July 30, 2010Cherokee County, Plymouth County, Iowa; Union County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 30, 2010, 3:52 AM CDT for Cherokee County, Plymouth County, Iowa; Union County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2010, 3:52 AM CDT (08:52 UTC)
Expired
Jul 30, 2010, 7:00 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, IA, Plymouth County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 5:00 AM CDTFLASH FLOODCherokee, IASTREET FLOODING ACROSS A NUMBER OF ROADS IN CHEROKEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WGUS53 KFSD 300852
FFWFSD
IAC035-149-SDC127-301200-
/O.NEW.KFSD.FF.W.0054.100730T0852Z-100730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
352 AM CDT FRI JUL 30 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN NORTHWEST IOWA
  SOUTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 700 AM CDT

* AT 349 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING SOUTHEAST ACROSS THE
  WARNED AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE EXPECTED
  WITH THESE STORMS IN A SHORT TIME.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LE
  MARS...AURELIA...CHEROKEE...CLEGHORN...ELK POINT...HINTON...
  JEFFERSON...KINGSLEY...LARRABEE...MARCUS...MERRILL...QUIMBY AND
  WASHTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4263 9672 4266 9670 4269 9679 4280 9681
      4279 9587 4291 9586 4291 9541 4256 9540
      4257 9663

$$

CJ
2 follow-up statements
741 
WGUS73 KFSD 301010
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 AM CDT FRI JUL 30 2010

IAC035-149-SDC127-301200-
/O.CON.KFSD.FF.W.0054.000000T0000Z-100730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE IA-PLYMOUTH IA-UNION SD-
510 AM CDT FRI JUL 30 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN UNION...
SOUTHERN PLYMOUTH AND CHEROKEE COUNTIES UNTIL 700 AM CDT...

AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WERE CONTINUING TO MOVE EAST ACROSS THE WARNED AREA. 
ALTHOUGH THE HEAVIEST RAINS ARE NOW EXITING THE AREA...RUNFOFF FROM 
THE RAIN MAY STILL CAUSE FLASH FLOODING THROUGH 7 AM CDT.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LE 
MARS...AURELIA...CHEROKEE...CLEGHORN...ELK 
POINT...HINTON...JEFFERSON...KINGSLEY...LARRABEE...MARCUS...
MERRILL...QUIMBY AND WASHTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4263 9672 4266 9670 4269 9679 4280 9681
      4279 9587 4291 9586 4291 9541 4256 9540
      4257 9663

$$

CJ
264 
WGUS73 KFSD 301151
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 AM CDT FRI JUL 30 2010

IAC035-149-SDC127-301205-
/O.EXP.KFSD.FF.W.0054.000000T0000Z-100730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE IA-PLYMOUTH IA-UNION SD-
651 AM CDT FRI JUL 30 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN UNION...
SOUTHERN PLYMOUTH AND CHEROKEE COUNTIES WILL BE ALLOWED TO EXPIRE AT
700 AM CDT...

THE HEAVY RAINS HAVE MOVED EAST AND FLASH FLOODING IS NO LONGER 
EXPECTED. HOWEVER...SOME ROADS MAY STILL BE FLOODED ALONG WITH SMALL 
STREAMS.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4263 9672 4266 9670 4269 9679 4280 9681
      4279 9587 4291 9586 4291 9541 4256 9540
      4257 9663

$$

CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:30 AM CDT, 22 minutes earlier.

Area forecast discussion, Jul 30, 3:30 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT FRI JUL 30 2010

.DISCUSSION...
DUE TO THE STORMS MOVG SE ACRS CWA...DISCUSSION WL BE SHORT. EXPECT
TRW TO CONT TO SPREAD SEWD ACRS NW IA EARLY THIS MORN WITH POT FOR
HEAVY RAINS. WL NEED TO KEEP CHC IN ACRS REST OF CWA THIS MORN AHEAD
OF WEAK FNT WHICH WILL REACH I29 BY EARLY AFTN. MORE STORMS CUD
REFIRE AHEAD OF THIS BNDRY THIS AFTN. IF ENUF CLEARING CAN OCCUR
THIS AFTN THEN POT WL EXIST FOR SVR STORMS ACRS NW IA AND FAR SE SD.
HIGH UNCERTAINTY ABOUT THIS AS STRATUS IS LIKELY TO DEVELOP BEHIND
THE CURRENT COMPLEX AND MAY NOT BREAK UP AT ALL TODAY EXCEPT WRN CWA
AS BNDRY PUSH THRU. TEMPS WL TEND BLO GUID ACRS THE ENTIRE CWA DUE
TO THE CLOUDS AND WET GND.

ANY ACTIVITY THAT DEVELOPS THIS AFTN SHUD END BY EARLY EVE WITH POT
FOR FOG LATER IN THE NIGHT DUE TO THE DEAD AIR EXPECTED ACRS THE
CWA. WITH ALL THE RAIN THE LAST FEW DAYS...WUD NOT TAKE MUCH TO
GENERATE FOG.

MOST OF THE WEEKEND LOOKS DRY BUT IT WL REMAIN HUMID WITH ANOTHER
SHOT FOR TRW MAINLY SUN INTO MON. WL AGAIN SEE THE POT FOR HEAVY
RAINS. THE PATTERN WL NOT CHANGE ANY TIME SOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 29, 11:10 AM CDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT THU JUL 29 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1110 AM CDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
SLOWLY PROGRESS EAST INTO THE AFTERNOON. SOME PATCHY HEAVIER RAIN
AMOUNTS WILL BE POSSIBLE...MAINLY WEST OF INTERSTATE 29...WITH A
HALF TO THREE QUARTERS OF AN INCH OF RAIN POSSIBLE. AS THIS
ACTIVITY WEAKENS AND MOVES NORTHEAST...ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE...WITH THIS ACTIVITY POSING A
HIGHER THREAT FOR HEAVY RAIN AND SEVERE WEATHER. HAIL TO THE SIZE
OF HALF DOLLARS WILL BE THE MAIN THREAT FROM THESE STORMS AND
THEY SHOULD BE CONFINED TO AREAS MAINLY WEST OF THE JAMES RIVER.
THE HEAVY RAIN THREAT WILL BE HIGHEST MAINLY AFTER ABOUT 1000 PM
CDT AND NORTH OF INTERSTATE 90 INTO SOUTHWEST MINNESOTA.

FLOODING...
HEAVY RAINFALL LAST WEEK HAS PRODUCED AREAS OF RIVER FLOODING
ALONG THE VERMILLION...BIG SIOUX AND LITTLE SIOUX. FLOODING
CONTINUES ALONG THE JAMES RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS ACROSS THE AREA
FRIDAY MORNING...WITH ADDITIONAL THUNDERSTORM REDEVELOPMENT
POSSIBLE EAST OF INTERSTATE 29 FRIDAY AFTERNOON. A FEW OF THESE
STORMS COULD BECOME SEVERE FRIDAY AFTERNOON ACROSS NORTHWEST
IOWA.

THERE WILL BE A CHANCE FOR THUNDERSTORM REDEVELOPMENT FRIDAY
AFTERNOON ACROSS NORTHWEST IOWA AHEAD OF A COLD FRONT. IF STORMS
DO DEVELOP...A FEW COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 29, 10:54 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HEAVY RAIN       18 S WESSINGTON         44.19N 98.70W
07/29/2010  M6.00 INCH       JERAULD            SD   EMERGENCY MNGR

&&

WILLIAMS
Local storm report, Jul 30, 1:53 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 AM CDT FRI JUL 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
07/30/2010                   MINNEHAHA          SD   BROADCAST MEDIA

            WIDESPREAD STREET FLOODING ON SOUTH SIDE OF CITY.

&&

CJANSEN
Local storm report, Jul 30, 2:14 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 AM CDT FRI JUL 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
07/30/2010                   MINNEHAHA          SD   BROADCAST MEDIA

            WATER UP TO THE CURBS AT MINNESOTA AND 41ST STREET.

&&

JM
Local storm report, Jul 30, 2:30 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 AM CDT FRI JUL 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     HEAVY RAIN       4 WSW SIOUX FALLS       43.53N 96.80W
07/30/2010  M3.38 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            MEASURED SINCE RAIN BEGAN AND STILL RAINING HEAVY.

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:28 PM CDTRiver Flood WarningFSDPlymouth9 days
Jul 30, 2:04 AM CDTFlash Flood WarningFSDLyon, Sioux3 hr
Jul 30, 3:00 AM CDTFlash Flood WarningFSDPlymouth, Sioux3 hr
Jul 30, 4:40 AM CDTFlash Flood WarningFSDBuena Vista, Ida, Woodbury3 hr
Jul 30, 7:54 AM CDTRiver Flood WarningFSDSioux63 hr
Jul 30, 7:54 AM CDTRiver Flood WarningFSDPlymouth14 hr
Jul 30, 7:54 AM CDTRiver Flood WarningFSDPlymouth30 hr
Jul 30, 7:54 AM CDTRiver Flood WarningFSDLyon29 hr
Jul 30, 9:59 AM CDTRiver Flood WarningFSDSioux5 days
Jul 30, 9:59 AM CDTRiver Flood WarningFSDCherokee3 days
Jul 30, 9:59 AM CDTRiver Flood WarningFSDMonona, Woodbury12 hr
Jul 29, 9:27 PM CDTFlash Flood WarningFSDBeadle, Jerauld, Sanborn5 hr
Jul 29, 11:12 PM CDTFlash Flood WarningFSDDavison, Hanson, Miner, Sanborn4 hr
Jul 30, 1:14 AM CDTFlash Flood WarningFSDLincoln, McCook, Minnehaha, Turner106 min
Jul 30, 7:54 AM CDTRiver Flood WarningFSDMcCook4 days
Jul 30, 7:54 AM CDTRiver Flood WarningFSDTurner5 days
Jul 30, 7:54 AM CDTRiver Flood WarningFSDLincoln, Minnehaha25 hr
Jul 30, 8:22 AM CDTAreal Flood WarningFSDAurora, Beadle, Davison, Hanson, Jerauld, McCook and 2 more15 hr
Jul 30, 9:59 AM CDTRiver Flood WarningFSDLincoln, Minnehaha23 hr
Jul 30, 10:18 AM CDTRiver Flood WarningFSDTurner4 days
Jul 30, 10:18 AM CDTRiver Flood WarningFSDClay9 days
Jul 30, 10:56 AM CDTRiver Flood WarningFSDDavison8 days

Nearby

Flash Flood Warnings in Iowa, 2010Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.